Sodium polystyrene sulfonate carries risk of serious GI side effects

Reuters Health Information: Sodium polystyrene sulfonate carries risk of serious GI side effects

Sodium polystyrene sulfonate carries risk of serious GI side effects

Last Updated: 2019-06-13

By Will Boggs MD

NEW YORK (Reuters Health) - The use of sodium polystyrene sulfonate (SPS) to treat hyperkalemia can cause serious gastrointestinal (GI) side effects, researchers from Canada report.

"As there is a clear risk of a significant side effect with SPS, efforts to avoid or limit its use should be instituted," Dr. Manish M. Sood from The Ottawa Hospital and University of Ottawa told Reuters Health by email. "Diuretics, such as furosemide or hydrochlorothiazide, and newer, safer oral binders should be considered. If SPS is to be used, it should be sparingly and with disclosure of the potential adverse GI effects."

Serious and often fatal GI injury following SPS use was originally attributed to co-administration with 70% sorbitol, but case reports of GI injuries, primarily colonic necrosis, have persisted with the use of SPS monotherapy.

Dr. Sood and colleagues used linked databases at Ontario's Institute for Clinical Evaluative Sciences to examine the population-level incidence and relative risk of GI injury requiring hospitalization or emergency-department visit associated with SPS use compared with nonuse.

The primary outcome was a composite of adverse GI events, including intestinal ischemia/thrombosis, GI ulceration/perforation, or resection/ostomy.

In a comparison of 20,020 matched pairs of users and nonusers (median age, 78 years), there were 37 events (0.2%) in the SPS use group and 18 events (0.1%) in the nonuse group, a significant difference, the researchers report in JAMA Internal Medicine, online June 10.

This translates into a 94% higher risk for an adverse GI event in the SPS group, with the risk of an adverse event detected within 10 days of SPS dispensing and persisting during the entire follow-up period. The corresponding incidence rates were 22.97 versus 11.01 per 1,000 person-years.

The association between SPS use and adverse GI events persisted when limited to patients matched for estimated GFR and serum potassium level, when limited to patients with a serum potassium level of at least 5 mEq/L, and after excluding all patients with a hospitalization or emergency department visit during the 30 days preceding SPS dispensing.

The hazard ratio was highest for intestinal ischemia/thrombosis (4.92-fold increased risk), but there was no significant association between SPS use and GI ulceration/perforation or resection/ostomy.

There was no significant association between SPS use and the risk of cholecystitis, diverticulitis, or appendicitis.

"SPS should not be the go-to (first-line) therapy for chronic ambulatory hyperkalemia with safer alternatives available," Dr. Sood said. "For prevention of future events, avoidance of multiple potassium-increasing agents (ACE inhibitors/aldosterone antagonists/angiotensin-receptor blocker) and dietary counseling should be instituted."

Dr. Deborah Grady of the University of California, San Francisco, and San Francisco Veterans Affairs Medical Center, who co-authored an accompanying editorial, told Reuters Health by email, "I was very surprised to learn that the evidence that SPS is effective in this situation is very weak, and even if there is an effect on potassium level, it's very small. And there is no evidence that a small reduction in potassium level results in improved clinical outcomes, like prevention of arrhythmias. So, I think this is a situation where we have been using a drug for decades with little evidence of efficacy."

"Given this, the finding that SPS is associated with an increased risk of intestinal necrosis should make us rethink using it in patients with non-emergent hyperkalemia," she said. "The absolute risk of intestinal necrosis is small, but it's a devastating event, and use of SPS is pretty common."

"I don't believe that we should use cation-exchange resins to lower modestly elevated potassium levels because the potential harm outweighs the potential benefit," Dr. Grady said. "Instead, we should use other approaches, such as dietary restriction of potassium, potassium-wasting diuretics, and lower doses of medications that increase serum potassium."

Dr. Yuji Ikeda from Saga University Faculty of Medicine, in Saga, Japan, who recently reviewed the risks and benefits of SPS for hyperkalemia in patients on maintenance hemodialysis, told Reuters Health by email, "We do not think that it is necessary to overreact to this report because the frequency of the events is extremely low. However, we should always prescribe this drug taking the possibility of occurrence of such adverse events into account."

"Potassium restriction of chronic kidney disease patients is not necessarily considered to be beneficial in relation to life prognosis," he said. "So, if the patient wanted, we would rather use this medicine while eating foods rich in potassium. However, this report may cause some changes in our behavior."

SOURCE: https://bit.ly/31wQ7yI and https://bit.ly/2MMtiUA

JAMA Intern Med 2019.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.